Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 295, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2018, 8:49 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2018, 8:49 PM CDT (01:49 UTC)
- Expired
- Sep 19, 2018, 9:14 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WUUS53 KDMX 200149
SVRDMX
IAC147-151-200230-
/O.NEW.KDMX.SV.W.0295.180920T0149Z-180920T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
849 PM CDT WED SEP 19 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Pocahontas County in northwestern Iowa...
Palo Alto County in northwestern Iowa...
* Until 930 PM CDT.
* At 848 PM CDT, a severe thunderstorm was located near Silver Lake,
or 13 miles southeast of Spencer In Clay County, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail. Rainfall to up
to 3 inches per hour is possible as well.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island
Lake, West Bend, Ruthven, Mallard, Ayrshire, Cylinder, Plover,
Curlew, Rodman, Kearney State Park, Lost Island Lake State Park and
Emmetsburg Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4283 9445 4289 9492 4320 9491 4324 9444
TIME...MOT...LOC 0148Z 259DEG 25KT 4301 9495
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
191
WWUS53 KDMX 200156
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
856 PM CDT WED SEP 19 2018
IAC147-151-200230-
/O.CON.KDMX.SV.W.0295.000000T0000Z-180920T0230Z/
Pocahontas IA-Palo Alto IA-
856 PM CDT WED SEP 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN POCAHONTAS AND PALO ALTO COUNTIES...
At 854 PM CDT, a severe thunderstorm was located over Silver Lake, or
12 miles southwest of Emmetsburg, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail. Rainfall to up to
3 inches is possible as well.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island
Lake, West Bend, Ruthven, Mallard, Ayrshire, Cylinder, Plover,
Curlew, Rodman, Kearney State Park, Lost Island Lake State Park and
Emmetsburg Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4289 9491 4319 9490 4323 9444 4283 9445
TIME...MOT...LOC 0154Z 285DEG 26KT 4301 9488
HAIL...1.00IN
WIND...60MPH
$$
REV105
WWUS53 KDMX 200214
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
914 PM CDT WED SEP 19 2018
IAC147-151-200224-
/O.CAN.KDMX.SV.W.0295.000000T0000Z-180920T0230Z/
Pocahontas IA-Palo Alto IA-
914 PM CDT WED SEP 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POCAHONTAS AND PALO
ALTO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4289 9491 4319 9490 4323 9444 4283 9445
TIME...MOT...LOC 0213Z 259DEG 25KT 4304 9469
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:30 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 19, 6:30 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 630 PM CDT Wed Sep 19 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 303 PM CDT Wed Sep 19 2018 The weather will be changeable through the period with several main messages of note. Initially the concerns will be convective trends later today into Thursday evening, including heavy rain and severe potential, gusty winds ahead of the front Thursday, and then cooler drier weather into the weekend. This will then be followed by the return of more uncertain precip chances early next week. Models are in good agreement bringing the Rockies long wave trough into the MO Valley overnight with a transition to more seasonal, low amplitude flow through Sunday. By early next week the models and their ensembles are in good agreement developing a deeper mean trough into the central CONUS. There is more confidence on a cooler regime, but expected inconsistencies at that time range regarding short wave amplification and timing will lower confidence on precip trends somewhat. At onset, elevated convection continues to develop across the greater Siouxland area in broad and strong 1-3km warm advection. This should persist and be aided by frontogenetical forcing across Nebraska and eventually a strengthening low level jet to blossom additional convection along the NE/SD and/or IA/MN borders. 00Z NAEFS specific humidities and precipitable water values are approaching climatological extremes for mid September with PWs nearing 2”. With strong moisture transport of 35-40kts in 925/850 flow and associated moisture convergence this environment will likely produce efficiency rains. Nearly all convection allowing models suggest 1-3” amounts in one or two three hour time periods tonight somewhere across far northern IA or southern MN. Current radar trends would suggest north just into MN, but objective analysis of 0-2km moisture convergence is over northeast NE so confidence in choosing the latitudinal extent is not great. Thus the previously issued Flash Flood Watch will remain in effect. There is some severe weather potential with sufficient effective shear, mainly wind or hail, but heavy rains and potentially flooding are the greater concerns as these areas have seen moderate to heavy rains over the past two mornings. By tomorrow the MCS should wane or lift further north in response to the developing upstream cyclone. The southerly winds will continue into the day and eventually mix down resulting in one of the windiest days we've seen in a while. Sustained speeds may reach 20-25 mph. NAM/GFS Bufkit mixing algorithms suggest gusts may reach at least 35kts for a brief 1-3 hour window around mid afternoon. As we get into the late afternoon and evening hours attention will turn upstream to an approaching cold front. Both parameterized and convection allowing models are in excellent agreement timing linear development along the front into our NW 21-00z. There will be a small window of severe potential with 1500-2500 j/kg MLCAPEs early, but diurnal timing will not be great for us as inhibition is expected to increase shortly after that time. 0-6km shear looks to be 30-40kts but is oriented parallel to the front and the effective shear should weaken somewhat into the evening as any remaining convection becomes more elevated. Friday should usher in a fresh change in the weather with brisk NW winds and a significantly cooler, drier airmass. This fair weather should last through much of the weekend, but eventually at least weak return flow will develop for a period again by early next week as the long wave trough begins maturing. It appears as though a frontal passage could produce some showers and storms late Monday with additional chances for elevated synoptically forced weak convection into Tuesday. As mentioned earlier, confidence is not high however and if the new 12z ECMWF comes to pass may be overdone. Regardless of precip trends a cooler, drier more fall- like airmass will be in place. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 630 PM CDT Wed Sep 19 2018 Main concern will be the coverage and duration of the convection across the northern TAF sites KFOD/KMCW/KALO through the period. One other concern will be strong mixing Thursday from 15 through 23z. Though old outflow earlier fired some convection near KOTM prior to forecast; upper level H850 boundary and higher threat for sustained thunder will continue over northern Iowa especially near KMCW with southerly drift possibly impacting KFOD/KALO from time to time from 02z through 15z. As system pulls north Thursday aft 12z...strong south winds will mix to nearly 35kts at times with KMCW/KDSM/KOTM seeing higher gusts from 25 to 35kts. /rev && .HYDROLOGY... Issued at 303 PM CDT Wed Sep 19 2018 Current RFC models and river projections include a conservative amount of QPF through 12z Thursday. This has only suggested Flood Stage being reached at Cedar Falls and Waterloo along the Cedar River, and at Shell Rock along the Shell Rock River with within bank rises elsewhere. The aforementioned isolated multiple inch possibility could certainly change that depending on where and if it occurs. Likewise, higher amounts into MN could lower expectations, so remember that confidence in river forecasts is medium at best and very QPF dependent. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for IAZ004>007- 015>017. && DISCUSSION...Small AVIATION...Small HYDROLOGY...Small
Hazardous weather outlook, Sep 19, 11:09 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1109 AM CDT Wed Sep 19 2018 IAZ004>007-015>017-201615- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 1109 AM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to possibly severe thunderstorms are possible this afternoon into tonight. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flash Flood Watch is in effect for the area through Thursday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe thunderstorms are possible Thursday evening into Thursday night. Damaging winds and large hail are the main threats, along with heavy rainfall that may lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Thursday evening. Rainfall amounts and flooding reports are appreciated. IAZ023>028-033>039-044>050-057>062-201615- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek- 1109 AM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to possibly severe thunderstorms are possible this afternoon into tonight. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible Thursday evening into Thursday night. Damaging winds and large hail are the main threats, along with heavy rainfall that may lead to flash flooding, especially north of Highway 20. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Thursday evening. Rainfall amounts and flooding reports are appreciated. IAZ070>075-081>086-092>097-201615- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 1109 AM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong thunderstorms are possible this evening, especially north of Interstate 80. Strong winds and hail are the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible Thursday evening into Thursday night. Damaging winds and large hail are the main threats, along with brief periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening into Thursday night. Kotenberg
In the hours before
Special weather statement, Sep 19, 3:30 PM CDT, 5 hours 19 minutes before
Special Weather Statement National Weather Service Des Moines IA 330 PM CDT WED SEP 19 2018 IAZ084>086-095>097-192130- Wapello IA-Appanoose IA-Wayne IA-Lucas IA-Davis IA-Monroe IA- 330 PM CDT WED SEP 19 2018 ...Strong Thunderstorms May Produce Dime to Nickel Hail and Strong Winds... At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Sundown, or 10 miles south of Albia, moving east at 15 mph. Nickel size hail and wind gusts up to 45 mph will be possible with this storm. Locations impacted include... Centerville, Corydon, Lake Sundown, Rathbun Lake, Moravia, Russell, Humeston, Mystic, Blakesburg, Drakesville, Derby, Melrose, Unionville, Rathbun, Plano, Udell, Millerton, Lake Wapello State Park, Albia Municipal Airport and Honey Creek State Park. LAT...LON 4076 9351 4096 9351 4102 9246 4074 9245 TIME...MOT...LOC 2029Z 271DEG 14KT 4088 9283 Kotenberg
Special weather statement, Sep 19, 7:52 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Des Moines IA 752 PM CDT Wed Sep 19 2018 IAZ004>007-015>017-200400- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, and Clear Lake 752 PM CDT Wed Sep 19 2018 ...Thunderstorms With Locally Heavy Rainfall... Thunderstorms with locally heavy rainfall are developing over the region this evening. The storms are beginning to form an east west line across northern Iowa. Rainfall rates have been a half to nearly an inch per hour with some of the heavier storms. Expect the thunderstorm coverage to increase over the next several hours. The storms are likely to impact area travelers with possible road ponding as well as periods of poor visibility. Travelers on area roads, highways and interstates should be ready for rapidly changing weather conditions this evening. Some of the storms may also produce gusty winds. There remains a Flash Flood Watch in effect for the area through noon Thursday for locally heavy rainfall with the potential for flash flooding. Be prepared to take action if a Flash Flood Warning is issued. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:54 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 3 days |
| Sep 19, 9:54 PM CDT | River Flood Warning | DMX | Emmet | 15 days |
| Sep 19, 9:57 PM CDT | River Flood Watch | DMX | Humboldt, Kossuth | 7 days |
| Sep 19, 10:22 PM CDT | Flash Flood Warning | DMX | Franklin, Wright | 6 hr |
| Sep 20, 4:14 AM CDT | Areal Flood Warning | DMX | Franklin, Wright | 24 hr |
| Sep 20, 4:55 AM CDT | River Flood Warning | DMX | Wright | 6 days |
| Sep 20, 4:55 AM CDT | River Flood Warning | DMX | Humboldt | 9 days |
| Sep 20, 4:57 AM CDT | River Flood Watch | DMX | Webster | 24 hr |
| Sep 20, 4:57 AM CDT | River Flood Watch | DMX | Palo Alto, Pocahontas | 6 days |
| Sep 20, 8:51 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 48 hr |
| Sep 20, 10:46 AM CDT | River Flood Watch | DMX | Tama | 3 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Webster | 7 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 5 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 8 days |
| Sep 20, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 47 min |
| Sep 20, 5:19 PM CDT | Special Weather Statement | DMX | Calhoun, Crawford, Kossuth, Palo Alto, Pocahontas, Sac | 56 min |
| Sep 20, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 34 min |
| Sep 20, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Pocahontas, Sac | 47 min |
| Sep 20, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 26 min |
| Sep 20, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 38 min |
| Sep 20, 6:17 PM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 58 min |
| Sep 20, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hancock, Humboldt, Kossuth, Pocahontas, Webster and 1 more | 50 min |
| Sep 20, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 47 min |
| Sep 20, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster, Wright | 34 min |
| Sep 20, 6:59 PM CDT | Special Weather Statement | DMX | Boone, Greene | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.